Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 312, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 12, 2017, 4:46 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 12, 2017, 5:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Collin County, TX, Fannin County, TX, Grayson County, TX, Hunt County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 126 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 12, 3:07 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 307 PM CDT Sat Aug 12 2017 .SHORT TERM... Potential severe weather and flash flooding continue to be the highlights of the forecast through the next 12-18 hours. Scattered showers and thunderstorms have developed across North Texas this afternoon in vicinity of a stalled front near HWY 380 with aid from an upstream shortwave. Temperatures have climbed into the mid and upper 90s south of the front, which when combined with dewpoints in the low 70s, have yielded strong surface-based instability of 2000-3000 J/kg. Deep layer shear is also on the increase as a mid-level speed max associated with the approaching shortwave becomes positioned along the Red River. The 40 kts of shear in place will be supportive of supercell storm structures, and much of the ongoing activity has already displayed weakly rotating updrafts. These initial storms pose a severe downburst potential given DCAPE values over 1200 J/kg. If a more robust supercell can get going immediately along the front, it would also have the potential for a brief tornado spin-up given the locally enhanced helicity in vicinity of the boundary. Even though lapse rates aren't incredibly steep, a rotating storm would also have the ability to produce some severe hail. Later this evening, some of these more isolated storms should grow upscale and move across North Texas in the form of a complex or two. A damaging straight- line wind threat will exist if this scenario comes to fruition. Tonight and through the overnight hours, the concern will shift from severe weather to the flash flooding potential. It appears as through the front will remain in North Texas overnight rather than lifting north toward Oklahoma. The front will serve as a focus for training thunderstorms that will be continuously generated via ascent from both the strong upstream shortwave in conjunction with low-level convergence and warm advection at the nose of an intensifying low-level jet. A Flash Flood Watch remains in effect for our far northeastern areas, but depending on trends, we may need to expand it southwestward toward the DFW area if a southward trend in the front's position continues. Wouldn't be surprised to see an isolated rainfall total of 5+ inches somewhere in northeast Texas by Sunday morning. All guidance has been persistently targeting areas from Gainesville to Paris to Greenville for the epicenter of heaviest rainfall where the flash flood potential is the highest tonight. If outflow was to force the front farther south, then the heavy rain axis would follow. There is still uncertainty regarding how far south activity may reach overnight or early Sunday morning. It's possible that eventually an outflow boundary could move southward into Central Texas toward the Waco area leading to some scattered showers or thunderstorms early Sunday morning. Severe weather or flash flooding is not expected in Central Texas through this time frame as all activity is expected to be on a downward trend. -Stalley && .LONG TERM... /Sunday through Saturday/ Complex of showers and thunderstorms should be ongoing during the start of Sunday, although the most intense heavy rainfall will likely have shifted farther to the east into the Arklatex. We'll maintain some high PoPs across our northeast counties during this time as strong low level warm advection will continue and we'll still be dealing with the remnant frontal boundary. As the main forcing for ascent from the shortwave passes off to the east, we may see a southward push to the frontal boundary through early afternoon. There will likely be a period of subsidence in the wake of morning convection and on the back side of the departing shortwave trough, which will likely suppress additional convection into the afternoon hours. By late afternoon, there may be sufficient convergence along the boundary for isolated to scattered showers and thunderstorms, mainly from the Metroplex southward into the Waco area. By Sunday night, continued strong low level warm advection will persist and be strongest west of I-35. Despite a lack of any significant shortwave, scattered showers and perhaps a few thunderstorms are expected to develop in the warm advection regime mainly across our western counties into the Red River region. Most of the precipitation should come to and end during the day on Monday. As upper ridging noses into the region from the east on Tuesday, we should see mostly precipitation free conditions through the end of the week across North and Central Texas. The only exception may be across our western counties where continued troughing over the western U.S. could lead to some scattered showers/storms approaching the area during the late evening hours each evening through the end of the week. We'll keep PoPs at 10% for now given the uncertainty in this scenario. Otherwise, it will remain hot and humid with highs in the upper 90s and heat indices near 105 each afternoon. Dunn && .AVIATION... /Issued 1256 PM CDT Sat Aug 12 2017/ Primary aviation concern is convective potential through the next 12-18 hours mainly at DFW Metroplex airports. A stalled front across North TX and a strong upstream disturbance will initiate scattered showers and thunderstorms across North TX over the next few hours. Confidence is fairly low in timing of impacts to the airports as activity is expected to remain fairly disorganized into the early evening. Later tonight however, widespread showers and thunderstorms are expected to overspread much of the region which will likely cause some substantial impacts to aviation from around 9PM into early Sunday morning. Have included several hours of VCTS along with a tempo group from 06-09z when convection could be the most widespread around the TAF sites. Cig trends will then become the main challenge through Sunday morning. Some MVFR may linger in wake of overnight convection and have introduced high MVFR cigs after 10z. Winds should return to a southeasterly direction after being variable overnight in vicinity of thunderstorms. At this time, the Waco TAF site is not expected to be affected to the extent of Metroplex airports, although some showers or even a brief thunderstorm are possible early Sunday morning if outflow pushes farther south into Central TX. Have introduced some VCSH, but have maintained VFR conditions and predominantly south winds through the period. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 75 93 78 95 79 / 80 40 20 20 5 Waco 77 98 78 98 78 / 20 30 10 10 5 Paris 71 84 73 89 75 / 90 80 40 20 10 Denton 72 92 77 94 77 / 90 30 20 20 10 McKinney 73 90 76 93 77 / 90 50 20 20 10 Dallas 76 93 79 95 80 / 80 40 20 20 5 Terrell 76 91 76 94 77 / 80 50 20 20 5 Corsicana 76 94 77 95 77 / 40 30 10 10 5 Temple 76 99 77 99 76 / 10 5 10 5 5 Mineral Wells 72 94 76 96 76 / 70 20 20 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 6 PM CDT this evening for TXZ118>122-133>135- 145>148-158>162-174-175. Flash Flood Watch from 7 PM CDT this evening through Sunday morning for TXZ092>095-105>107. &&
Hazardous weather outlook, Aug 12, 3:20 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 320 PM CDT Sat Aug 12 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131345- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 320 PM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Evening and Tonight. A Heat Advisory is in effect along and east of the Interstate 35 corridor from Dallas/Fort Worth to Temple/Killeen through this evening. Dangerous heat index values of 105 to 108 degrees will continue through 6PM. Scattered thunderstorms will continue along a weak frontal boundary stalled across North Texas. Some thunderstorms may become severe with mainly a damaging wind threat. Although uncommon for this time of year, a tornado cannot be ruled out. The tornado threat should be confined to thunderstorms very near the frontal boundary. Later this evening, thunderstorms should increase in coverage along and north of Interstate 20, possibly forming into a complex or two that would move east across North Texas. Locally heavy rainfall and flash flooding will be the main threats during the overnight hours. A Flash Flood Watch is in effect for parts of North and Northeast Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue Sunday through Tuesday, mainly north of a line from Comanche to Palestine. The better rain chances will continue to be north of Interstate 20. Coverage of storms will be isolated to scattered and severe weather is not expected. Heat index values of 100 to 108 degrees will be common each afternoon through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening across North Texas. Timely reports of flash flooding are also appreciated.
In the hours before
Special weather statement, Aug 12, 1:51 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Fort Worth TX 151 PM CDT SAT AUG 12 2017 TXZ105-121915- Hunt TX- 151 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUNT COUNTY UNTIL 215 PM CDT... At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over Caddo Mills, or near Greenville, moving east at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greenville, Commerce, Caddo Mills, Campbell, Josephine and Neylandville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3304 9587 3296 9630 3316 9629 3329 9586 TIME...MOT...LOC 1850Z 274DEG 8KT 3308 9619 Dunn
Special weather statement, Aug 12, 2:31 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
231 PM CDT SAT AUG 12 2017
TXZ107-122000-
Hopkins TX-
231 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY UNTIL 300
PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cumby, or 9 miles southwest of Sulphur Springs,
moving east at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sulphur Springs, Cumby and Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3296 9566 3298 9567 3298 9586 3316 9586
3318 9542 3296 9536
TIME...MOT...LOC 1931Z 258DEG 10KT 3303 9572
DunnSpecial weather statement, Aug 12, 3:47 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
347 PM CDT SAT AUG 12 2017
TXZ093-122115-
Grayson TX-
347 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON COUNTY UNTIL 415 PM
CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherman, moving northeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Collinsville, Bells,
Knollwood, Dorchester, Eisenhower State Park, southeastern Lake
Texoma, Southmayd, Sadler and Luella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3389 9663 3389 9658 3385 9663 3384 9662
3382 9658 3382 9653 3377 9650 3378 9643
3373 9638 3354 9643 3354 9694 3380 9694
3387 9680 3386 9678 3382 9676 3383 9671
3386 9668 3392 9667
TIME...MOT...LOC 2047Z 210DEG 12KT 3363 9665
DunnLocal storm report, Aug 12, 4:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 WNW SHERMAN 33.65N 96.62W
08/12/2017 GRAYSON TX PUBLIC
1-INCH TREE LIMBS BROKEN. SHINGLES BLOWN OFF.Special weather statement, Aug 12, 4:40 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Fort Worth TX 440 PM CDT SAT AUG 12 2017 TXZ093-094-104-122215- Collin TX-Grayson TX-Fannin TX- 440 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIN... SOUTHEASTERN GRAYSON AND SOUTHWESTERN FANNIN COUNTIES UNTIL 515 PM CDT... At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near Van Alstyne, or 14 miles southeast of Sherman, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... McKinney, Sherman, Anna, Van Alstyne, Howe, Whitewright, Bells, Tom Bean, Savoy, Ector, Melissa, Trenton, Weston, Westminster and Luella. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3364 9628 3335 9629 3327 9665 3356 9664 TIME...MOT...LOC 2139Z 255DEG 12KT 3343 9650 Dunn
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:29 AM CDT | Flash Flood Watch | FWD | Cooke, Delta, Fannin, Grayson, Hopkins, Hunt and 1 more | 21 hr |
| Aug 12, 1:51 PM CDT | Special Weather Statement | FWD | Hunt | 24 min |
| Aug 12, 2:31 PM CDT | Special Weather Statement | FWD | Hopkins | 29 min |
| Aug 12, 3:47 PM CDT | Special Weather Statement | FWD | Grayson | 28 min |
| Aug 12, 3:57 PM CDT | Areal Flood Advisory | FWD | Grayson | 2 hr |
| Aug 12, 4:40 PM CDT | Special Weather Statement | FWD | Grayson | 35 min |
| Aug 12, 6:51 PM CDT | Special Weather Statement | FWD | Hopkins, Rains, Van Zandt | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.